Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 154, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 18, 2021, 3:33 PM CDT for McCurtain County, Oklahoma; Howard County, Little River County, Sevier County, Arkansas; Bowie County, Red River County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2021, 3:33 PM CDT (20:33 UTC)
- Expired
- May 18, 2021, 4:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, AR, Little River County, AR, Sevier County, AR, McCurtain County, OK, Bowie County, TX, Red River County, TX
The radar
The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:40 PM CDT | TSTM WND DMG | Broken Bow, OK | TREE DOWN ON SHERRY LANE. |
| May 18, 3:55 PM CDT | TSTM WND DMG | Haworth, OK | TREE SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS54 KSHV 182033
SVRSHV
ARC061-081-133-OKC089-TXC037-387-182130-
/O.NEW.KSHV.SV.W.0154.210518T2033Z-210518T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
333 PM CDT Tue May 18 2021
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Little River County in southwestern Arkansas...
Sevier County in southwestern Arkansas...
Howard County in southwestern Arkansas...
McCurtain County in southeastern Oklahoma...
Northwestern Bowie County in northeastern Texas...
Northeastern Red River County in northeastern Texas...
* Until 430 PM CDT.
* At 333 PM CDT, severe thunderstorms were located along a line
extending from 17 miles northwest of Broken Bow to near Idabel to 9
miles north of Boxelder to near Wilkerson, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
De Queen, Ashdown, Mineral Springs, Dierks, Horatio, Foreman,
Umpire, Idabel, Broken Bow, Lockesburg, Wilton, Winthrop, Gillham,
Ben Lomond, Arkinda, Athens, Richmond, Center Point, Wright City
and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3419 9447 3419 9424 3435 9425 3435 9402
3404 9391 3383 9393 3374 9395 3374 9397
3360 9399 3356 9504 3370 9498 3384 9497
3398 9499 3424 9509 3425 9505 3432 9504
3443 9446
TIME...MOT...LOC 2033Z 267DEG 39KT 3421 9495 3394 9481 3378 9480 3360
9482 3340 9490
HAIL...1.00IN
WIND...60MPH
$$
191 follow-up statement
854
WWUS54 KSHV 182105
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
405 PM CDT Tue May 18 2021
ARC061-081-133-OKC089-TXC037-387-182130-
/O.CON.KSHV.SV.W.0154.000000T0000Z-210518T2130Z/
Little River AR-Sevier AR-Howard AR-McCurtain OK-Bowie TX-
Red River TX-
405 PM CDT Tue May 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR LITTLE RIVER...SEVIER...HOWARD...EASTERN MCCURTAIN...NORTHWESTERN
BOWIE AND EAST CENTRAL RED RIVER COUNTIES...
At 405 PM CDT, severe thunderstorms were located along a line
extending from 15 miles west of Grannis to near Horatio to Arkinda to
8 miles southwest of Foreman to 7 miles southeast of De Kalb, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
De Queen, Ashdown, Mineral Springs, Dierks, Horatio, Foreman, Umpire,
Idabel, Broken Bow, Lockesburg, Wilton, Winthrop, Gillham, Ben
Lomond, Arkinda, Athens, Richmond, Center Point, Oak Grove and
Haworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3357 9488 3369 9484 3382 9481 3400 9477
3420 9477 3436 9483 3443 9446 3419 9447
3419 9424 3435 9425 3435 9402 3404 9391
3383 9393 3374 9395 3374 9397 3360 9399
TIME...MOT...LOC 2105Z 270DEG 39KT 3423 9460 3395 9446 3379 9445 3361
9447 3342 9455
HAIL...1.00IN
WIND...60MPH
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:23 PM CDT, 10 minutes earlier.
Area forecast discussion, May 18, 3:23 PM CDT, 10 minutes before
Area Forecast Discussion...Amended
National Weather Service Shreveport LA
323 PM CDT Tue May 18 2021
.SHORT TERM.../Tonight through Wednesday Night/
The aforementioned closed upper low over the Desert SW will start
to open up by Wednesday as it moves into the Southern Plains.
Ahead of the upper low, southerly flow will continue to bring in
tons of low level moisture into the region with an unstable
airmass in place. A band of convection has already started to
develop over East Texas along a remnant boundary, aided by a weak
disturbance moving through the region. Although Effective Bulk
Shear isn't impressive, MLCAPE values are in the order of 1500
J/kg along with marginal wet-bulb zero heights. This could result
in some damaging winds/hail over East Texas/SE Oklahoma and across
the remainder of the ArkLaTex this afternoon and evening as the
storms translate eastward. Additional activity developing across
Central Texas will translate ENE across the remainder of E TX and
possibly Wrn LA late this evening and during the overnight period.
Some of this could be severe as models suggest an MCS will setup.
Additional heavy rain will also be possible which could affect
portions of SE OK and adjacent sections of SW AR overnight as well.
As a result, a Flash Flood Watch remains in effect through 7 AM
Thursday.
Showers and thunderstorms will remain in the forecast for much
Wednesday, which could lead to additional flash flooding across
the region. Storm total QPF's have backed off a bit through
Wednesday night, but still looks to range from 2-4+ inches over E
TX, SE OK, adjacent sections of SW AR and possibly Wrn LA, with
isolated higher amounts.
.LONG TERM.../Thursday through Monday Night/
An upper trough axis extended south-southeast from Northwest Kansas
into Central Texas, with a vort max centrally-located along the Red
River between Oklahoma and Texas will provide ascent for yet another
in a long series of convective complexes to affect the region this
week. Plenty of deep layer moisture will remain in place across the
Southern Plains. This next complex should move into East Texas south
of Interstate 20 during the morning hours and progress northeast
into Northwestern and Western Louisiana during the afternoon. While
the vort max lifts north into Oklahoma and Kansas by Thursday
evening, another mid-level low over Central Texas will drift
northward and should provide some secondary lift to help sustain the
convection.
Vertical ascent should be weakening across the region during the
evening and instability will also be waning, so a gradually decrease
in the coverage and intensity of the showers and thunderstorms
should occur Thursday night. While overall forcing will be somewhat
weaker, PWAT values will still be in excess of two inches. The
threat for locally heavy rainfall will still be possible. However,
the axis of highest rainfall totals with this round should be
located a bit farther east and into area that is expected to receive
less rainfall during the short-term period. The magnitude of a
continued flash flood threat on Thursday will be highly dependent on
where rainfall falls during the short-term time frame. However, the
potential for locally heavy rainfall rates may necessitate an
extention of the current Flash Flood Watch into Thursday afternoon,
possibly Thursday evening, by later forecast shifts.
Overnight Thursday and into Friday, a large ridge of high pressure
aloft and at the surface will begin to gradually expand westward and
retrograde, eventually becoming the dominant synoptic feature for
our weather. Chances for showers and thunderstorms will become
largely diurnally driven with the highest rain chances expected
during the afternoon Friday and Saturday followed by a rapid
diminishing of PoPs during the evening. The precip will also become
increasingly confined to our western zones in Southeast Oklahoma and
East Texas.
It seems like it would never get here, but a PoP-free forecast
returns to the CWA Saturday evening and should persist into at least
the beginning of the next work week as the ridge moves directly
overhead. With the increased subsidence and ending of rain chances,
temperatures will begin to quickly warm. Daytime highs across much
of Louisiana and Southern Arkansas will likely be in the upper 80s
to near 90 degrees F by Sunday and Monday. Muggy conditions can also
be expected areawide given the amount of soil moisture in place from
the recent rains.
CN
&&
.PREV DISCUSSION... /issued 1240 PM CDT Tue May 18 2021/
AVIATION...
For the 18/18z TAFs...Currently a mix of VFR and MVFR across the
TAF sites. Look for showers and thunderstorms to develop across
portions of the region by this afternoon, resulting in a mix of
MVFR/IFR and possibly LIFR conditions. Some of the winds could be
gusty in the stronger convection. May see a break in precip this
evening, but additional convection is expected by the end of the
TAF period, causing additional reduced flight categories. /20/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 77 67 80 / 50 80 70 80
MLU 68 81 65 82 / 50 80 30 60
DEQ 65 76 66 78 / 70 80 80 80
TXK 68 77 68 79 / 70 80 70 80
ELD 65 78 64 81 / 50 80 50 60
TYR 67 78 68 79 / 70 80 80 80
GGG 66 76 67 78 / 70 80 70 90
LFK 67 78 67 79 / 70 80 80 90
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
059>061-070>072.
LA...Flash Flood Watch through Thursday morning for LAZ001>005-
010>013-017>020.
OK...Flash Flood Watch through Thursday morning for OKZ077.
TX...Flash Flood Watch through Thursday morning for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
20/CNHazardous weather outlook, May 18, 6:32 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Shreveport LA 632 AM CDT Tue May 18 2021 ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant- McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 632 AM CDT Tue May 18 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and thunderstorms will increase later today across the region, ahead of an upper level disturbance that will eject northeast into the region. Pockets of locally heavy rainfall and gusty winds will be possible in the stronger storms, with a more organized potential for strong to severe thunderstorms and locally heavy rainfall developing late this afternoon through tonight across East Texas, Southeast Oklahoma, and portions of Southwest Arkansas. Damaging winds and large hail will be the primary threats late this afternoon through the evening, before transitioning over to heavy rainfall and flash flooding especially for the evening and overnight hours. A Flash Flood Watch is in effect through Thursday morning for all of East Texas, McCurtain County Oklahoma, much of Southwest Arkansas and North Louisiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will continue areawide Wednesday and Thursday, with the threat for locally heavy rainfall and flash flooding persisting. Additional rainfall amounts of two to five inches are expected, with isolated higher amounts in excess of six inches possible especially over East Texas. Isolated strong thunderstorms will be possible through Friday as well, with locally gusty winds the primary threat. The showers and thunderstorms should be more scattered Friday, before diminishing Saturday as an upper level ridge of high pressure builds west into the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed this afternoon and tonight for the potential for severe thunderstorms and flash flooding. ARZ073-LAZ006-014-021-022-191100- Union-Ouachita-Caldwell-La Salle- 632 AM CDT Tue May 18 2021 This Hazardous Weather Outlook is for portions of south central Arkansas and north central Louisiana. .DAY ONE...Today and Tonight... Showers and thunderstorms will increase later today across Southcentral Arkansas and the eastern sections of Northcentral Louisiana, ahead of an upper level disturbance that will eject northeast into the region. Pockets of locally heavy rainfall and gusty winds will be possible in the stronger storms before they diminish during the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will increase Wednesday and Thursday, with the threat for locally heavy rainfall possible. Additional rainfall amounts of one to two inches are expected across Southcentral Arkansas and the eastern sections of Northcentral Louisiana. Isolated strong thunderstorms will be possible Wednesday through Friday as well, with locally gusty winds the primary threat. The showers and thunderstorms should be more scattered Friday, before drier conditions return Saturday as an upper level ridge of high pressure builds west into the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this afternoon and evening for any isolated strong to severe thunderstorms. 15
In the hours before
Special weather statement, May 18, 2:12 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
212 PM CDT Tue May 18 2021
TXZ096-097-108>111-124-182000-
Camp TX-Bowie TX-Red River TX-Wood TX-Franklin TX-Morris TX-Titus TX-
212 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHERN WOOD...WEST
CENTRAL BOWIE...NORTHWESTERN MORRIS...TITUS...NORTHWESTERN CAMP AND
RED RIVER COUNTIES UNTIL 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or near Winnsboro, moving northeast at 45 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mount Pleasant, Winnsboro, Clarksville, Leesburg, Hagansport,
Boxelder, Mount Vernon, Quitman, Bogata, Us 259 And I 30
Intersection, Cookville, Scroggins, Pleasant Grove, Hainesville,
Wilkerson, Bagwell, Newsome, Purley, Dalby Springs and Detroit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9531 3388 9531 3337 9463 3271 9536
3296 9567
TIME...MOT...LOC 1911Z 220DEG 39KT 3296 9538
19Special weather statement, May 18, 2:59 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
259 PM CDT Tue May 18 2021
OKZ077-TXZ096-097-108>111-182045-
McCurtain OK-Camp TX-Bowie TX-Red River TX-Franklin TX-Morris TX-
Titus TX-
259 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCCURTAIN...FRANKLIN...
WESTERN BOWIE...NORTHERN MORRIS...TITUS...NORTHWESTERN CAMP AND RED
RIVER COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Manchester to Bagwell to 8
miles east of Bogata to near Mount Pleasant to near Leesburg to 8
miles northwest of Rosewood. Movement was northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Clarksville, Hagansport,
Leesburg, Boxelder, Idabel, Broken Bow, Mount Vernon, De Kalb,
Bogata, Omaha, Us 259 And I 30 Intersection, Scroggins, Purley, Dalby
Springs, Cookville, Wilkerson and Bagwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3433 9487 3411 9473 3369 9459 3338 9459
3326 9465 3305 9483 3297 9500 3297 9515
3300 9515 3296 9518 3296 9531 3322 9524
3390 9528 3391 9528 3389 9527 3396 9523
3394 9516 3423 9515 3425 9505 3450 9505
TIME...MOT...LOC 1958Z 218DEG 29KT 3385 9528 3367 9516 3345 9506 3323
9504 3302 9509 3284 9517
19The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:59 PM CDT | Special Weather Statement | SHV | McCurtain | 46 min |
| May 18, 4:32 PM CDT | Special Weather Statement | SHV | Hempstead, Howard, Little River, Sevier | 58 min |
| May 18, 5:44 PM CDT | Special Weather Statement | SHV | Miller | 46 min |
| May 18, 6:18 PM CDT | Special Weather Statement | SHV | Nevada | 42 min |
| May 18, 8:55 AM CDT | River Flood Warning | SHV | Gregg, Rusk | 21 days |
| May 18, 8:55 AM CDT | River Flood Warning | SHV | Gregg, Harrison, Panola, Rusk | 21 days |
| May 18, 9:01 AM CDT | River Flood Warning | SHV | Angelina, Cherokee, Nacogdoches | 6 days |
| May 18, 9:04 AM CDT | River Flood Warning | SHV | Nacogdoches, Rusk | 5 days |
| May 18, 9:04 AM CDT | River Flood Warning | SHV | Cherokee, Nacogdoches, Rusk, Smith | 21 days |
| May 18, 9:11 AM CDT | River Flood Warning | SHV | Sabine, San Augustine | 4 days |
| May 18, 11:15 AM CDT | River Flood Warning | SHV | Upshur, Wood | 21 days |
| May 18, 2:12 PM CDT | Special Weather Statement | SHV | Franklin, Red River, Titus, Wood | 48 min |
| May 18, 3:51 PM CDT | Special Weather Statement | SHV | Bowie, Camp, Morris, Titus, Upshur | 54 min |
| May 18, 4:46 PM CDT | Special Weather Statement | SHV | Bowie, Cass, Morris | 59 min |
| May 18, 5:07 PM CDT | Tornado Warning | SHV | Bowie, Cass | 35 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.